“ Author Information ”“
An event is serious (based on the ICH definition) when the patient outcome is:
* congenital anomaly
* other medically important event
A 58-year-old woman developed bradycardia during treatment with dexmedetomidine. Also, she received off-label treatment with azithromycin, tocilizumab and convalescent-anti-SARS-CoV-2-plasma for COVID-19 [dosages and not all routes stated].
The woman was diagnosed with COVID-19 in April 2020. She had a significant medical history of hypertension. A week following diagnosis of COVID-19, she presented to an emergency department in the USA with shortness of breath for a day. Following examination, she received off-label treatment with azithromycin along with supplemental oxygen, unspecified corticosteroids and anticoagulation. She also received off-label treatment with tocilizumab and convalescent-anti-SARS-CoV-2-plasma [convalescent plasma] for COVID-19. However, her SpO2 gradually decreased and she required high-flow nasal cannula oxygen therapy. Despite maximal oxygen support, her SpO2 worsened and she became agitated. Intubation was strongly considered. However, departmental preference was towards delaying intubation. Hence, she received sedative and anxiolytic therapy with dexmedetomidine [Precedex] infusion. Following treatment with dexmedetomidine, an improvement in SpO2 and her mental status was noted (changed from agitated to calm). Although, she developed bradycardia as a side effect secondary to dexmedetomidine [time to reaction onset and outcome not stated]. On day 12 of hospitalisation, she was transitioned form high-flow nasal cannula oxygen therapy to nasal cannula. At the time of report, she remained on nasal cannula and was doing well.
Stockton J, et al. Dexmedetomidine and worsening hypoxemia in the setting of COVID-19: A case report. American Journal of Emergency Medicine 38: 2247.e1-2247.e2, No. 10, Oct 2020. Available from: URL: http://doi.org/10.1016/j.ajem.2020.05.066